US Pharm. 2023;48(6):15-16.
Unintentional, Uncontrollable Movements
Tardive dyskinesia (TD) is a neurologic disorder characterized by involuntary movements typically involving the face, tongue, and other parts of the body. These movements can be repetitive and purposeless, and they often interfere with normal functioning. TD is primarily associated with the long-term use of certain medications, particularly antipsychotic or neuroleptic drugs used to treat conditions such as schizophrenia and bipolar disorder, and even some medications used for gastrointestinal disorders. More than 600,000 individuals in the United States have symptoms of TD. As the usage of drugs to manage mental health disorders increases, the number of individuals affected may also increase.
Symptoms Can Impact Self-Esteem
Symptoms of TD can vary in severity from a slight tremor to larger, repetitive movements. Common manifestations include repetitive chewing, tongue thrusting, facial grimacing, blinking, and even twisting or writhing movements of the limbs. These movements can be distressing and impact an individual’s self-esteem and quality of life. In some cases, TD symptoms may persist even after discontinuing the medication that triggered their onset. Symptoms of TD can also vary, in some cases beginning very shortly after the medication is started to months or years after starting.
The exact cause of TD is not fully understood. However, it is believed to be related to the effect of medications on dopamine receptors in the brain. Dopamine is a neurotransmitter involved in regulating movement, and alterations in dopamine signaling may contribute to the development of TD. Specifically, dopamine-blocking agents can allow dopamine to collect in the spaces between brain neurons, leading to increased movements. Prolonged exposure to dopamine-blocking medications, especially older or high-potency antipsychotics, increases the risk of developing TD. Other risk factors for developing TD include advanced age, longer duration of antipsychotic treatment, higher medication dosages, and a history of mood disorders. However, it is important to note that not everyone who takes antipsychotic medications will develop TD.
Approved Medications for Managing TD
Diagnosing TD typically involves a thorough examination of a person’s medical history, a physical exam, and an assessment of medication usage. Physicians will look for characteristic involuntary movements and may also order additional tests to rule out other causes.
Managing and treating TD requires a multifaceted approach. The first step is often to reevaluate the ongoing need for the medication that may be contributing to TD. Sometimes, a lower dosage or alternative treatments with a lower risk of TD may be considered. However, it is crucial to balance the benefits of the medication against the risks of TD and the individual’s overall health, especially if the underlying schizophrenia, bipolar disorder, or major depressive disorder is well managed with the existing medication.
Two medications have been approved by the FDA for the treatment of TD, deutetrabenazine (Austedo) and valbenazine (Ingrezza). These drugs are called VMAT2 inhibitors and work by modulating dopamine release and reducing the symptoms of TD. The most common side effects of VMAT2 inhibitors are fatigue, restlessness, and nausea. While these treatments can be effective for many individuals, their use will be evaluated on a case-by-case basis, taking into consideration factors such as the severity of TD symptoms, overall health, potential drug interactions, and impact of symptoms on quality of life.
Therapy and Support May Help
Additionally, nonpharmacologic interventions can be beneficial for managing TD. Physical therapy and occupational therapy may help improve motor control and reduce the impact of involuntary movements on daily activities. Speech therapy can be beneficial for those experiencing difficulties with speaking or swallowing due to TD-related movements.
It is vital for individuals experiencing TD to receive ongoing support and monitoring from healthcare professionals. Regular follow-up visits can help the provider assess the progression of symptoms and adjust treatment strategies accordingly. Support groups for TD can also be helpful.
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
To comment on this article, contact email@example.com.